Antihistamines are commonly used to treat allergic disease, such as allergic rhinitis, urticaria, and angioedema. Although several previous reports describe hypersensitivity to antihistamines such as cetirizine and hydroxyzine, documented cases of chlorpheniramine hypersensitivity are extremely rare. Here, we report the case of a 45-year-old Korean woman who presented with urticaria after ingesting a cold medication. Over the previous 5 years, she had also experienced a food allergy to crab and shrimp, allergic rhinitis, and repeated urticaria after ingesting cold medication. Provocation with aspirin elicited generalized urticaria. Intravenous chlorpheniramine and methylprednisolone was injected for symptom control, but in fact appeared to aggravate urticaria. A second round of skin and provocation tests for chlorpheniramine and methylprednisolone showed positive results only for chlorpheniramine. She was diagnosed with aspirin intolerance and chlorpheniramine hypersensitivity, and was instructed to avoid these drugs. To date, this is the second of only two cases of chlorpheniramine-induced type I hypersensitivity with aspirin intolerance. Although the relationship between aspirin intolerance and chlorpheniramine-induced type I hypersensitivity is unclear, physicians should be aware of the possibility of urticaria or other allergic reactions in response to antihistamines.
- Drug hypersensitivity